Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS Kansas City, MO

October 6, 2016Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:58 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2016, 6:58 PM CDT (23:58 UTC)
Expired
Oct 6, 2016, 7:45 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:00 PM CDTTSTM WND GST 605 Se Mound City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KEAX 062358
SVREAX
KSC107-MOC013-070045-
/O.NEW.KEAX.SV.W.0225.161006T2358Z-161007T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 745 PM CDT

* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND
  CITY... MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLEASANTON...MOUND CITY...HUME...PRESCOTT...AMORET...FOSTER AND
  WORLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9483 3828 9460 3819 9447 3806 9448
      3806 9461 3804 9462 3804 9481
TIME...MOT...LOC 2358Z 247DEG 25KT 3809 9478 

HAIL...1.25IN
WIND...60MPH
 
$$

LEIGHTON
2 follow-up statements
571 
WWUS53 KEAX 070020
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT THU OCT 6 2016

KSC107-MOC013-070045-
/O.CON.KEAX.SV.W.0225.000000T0000Z-161007T0045Z/
LINN KS-BATES MO-
720 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN LINN AND SOUTHWESTERN BATES COUNTIES...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUME...OR NEAR
PLEASANTON...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...HUME...PRESCOTT...AMORET...FOSTER AND WORLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 9474 3828 9460 3819 9447 3806 9448
      3806 9461 3804 9462 3804 9471
TIME...MOT...LOC 0019Z 247DEG 25KT 3815 9460 

HAIL...1.00IN
WIND...60MPH
 
$$

LEIGHTON
439 
WWUS53 KEAX 070041
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT THU OCT 6 2016

KSC107-MOC013-070051-
/O.EXP.KEAX.SV.W.0225.000000T0000Z-161007T0045Z/
LINN KS-BATES MO-
741 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN AND
SOUTHWESTERN BATES COUNTIES WILL EXPIRE AT 745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3821 9474 3828 9460 3819 9447 3806 9448
      3806 9461 3804 9462 3804 9471
TIME...MOT...LOC 0041Z 247DEG 25KT 3820 9444 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:49 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 6, 6:49 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Thu Oct 6 2016

.Discussion...
Issued at 400 PM CDT THU OCT 6 2016

The next 12 hours look to be a bit busy as storms persist across the
region ahead of, and eventually along, a cold front that will sweep
through far eastern Kansas and Missouri later tonight. Convection
from overnight lingered into the morning hours across southern
Kansas and into central Missouri bringing cooling rains and
thunderstorms to much of east central Kansas into central and
northeast Missouri. Additionally, convection got going again mid-
morning near the Iowa-Missouri state line; lifting north through the
morning and afternoon hours.

Stepping back to look at the big picture, the convection across our
region is occurring ahead of a frontal boundary wallowing this
afternoon across central Kansas northeast through southeast Nebraska
into western Iowa, emanating from a surface low in Kansas that is a
reflection of a larger synoptic level trough over the Rockies. It is
this large trough it will push the frontal boundary southeast trough
eastern Kansas and Missouri tonight. On the up side, after the front
pushes through any lingering storms will quickly dissipate leaving
behind dry conditions and cool temperatures for Friday --highs in the
60s-- and through the weekend --highs in the 70s--. Next chance of
widespread storms will likely wait till mid to late next week.

For this evenings storms...the environment ahead of the storms is
generally sufficient for severe weather, but due to convection that
has percolated ahead of the front today instability is not
particularly robust. The low levels of the atmosphere have remained
a bit stable in area due to the cloud cover from the convection
earlier today. That said, there is some instability to work with
especially as you get above the boundary layer, as evident by
comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500
to 2000 J/KG). So, while there is sufficient instability as storms
move in, any strong storms that do get going will have no problem
finding the organizing shear as 0-6KM values are running around 50
knots this afternoon thanks to the 40 to 50 knot low level jet
oriented parallel to the front across eastern Kansas and western
Missouri. Expectations are that individual super cells will develop
near the front across Kansas, moving northeast, before congealing
into a line of storms that will progress across western Missouri into
northeast and central Missouri late tonight/early Friday morning. As
such, the severe threat looks highest for eastern Kansas and the
first couple rows of counties into Missouri through about 9 PM
tonight with large hail, damaging winds our primary threats; however
isolated tornadoes can not be ruled out. Otherwise, as the line of
storms push east later tonight the severe potential will transit to
only threats from hail and damaging winds for areas of central to
northeast Missouri. Lastly, with precipitable water values running
over one inch, any and ever storm tonight will be able to put down a
quick inch of rain. This will likely lead to flooding issues along
area rivers, creeks and streams, that are near flood stage already;
though flash flooding looks very limited as the storms are expected
to be progressive enough to mitigate the potential.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 649 PM CDT THU OCT 6 2016

TAFs this hour are based on timing of a line of thunderstorms
currently moving through eastern Kansas. These storms will affect all
the terminals along the Kansas-Missouri state line between 01Z and
03Z. Once the line of storms have passed the gusty south wind ahead
of them will become a gusty north-northwest wind behind. However, by
mid to late Friday morning skies will be clearing out and the gusty
winds will subside as the pressure gradient relaxes.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 6, 5:20 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT THU OCT 6 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
520 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS
 THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE
 STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE
 NEAR AND WEST OF INTERSTATE 35.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Oct 6, 6:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 SW BLUE MOUND         38.05N 95.06W
10/06/2016  E1.00 INCH       LINN               KS   EMERGENCY MNGR

&&

CUTTER
Special weather statement, Oct 6, 6:52 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT THU OCT 6 2016

KSZ102-MOZ001-002-011-070030-
DONIPHAN KS-NODAWAY MO-ATCHISON MO-HOLT MO-
652 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
SOUTHEASTERN ATCHISON...WESTERN NODAWAY AND HOLT COUNTIES UNTIL 730
PM CDT...

AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 9 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...MOUND CITY...HIGHLAND...OREGON...FAIRFAX...BURLINGTON
JUNCTION...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...WHITE CLOUD...
GRAHAM...ELMO...BIG LAKE...QUITMAN...FORTESCUE...BIGELOW...CORNING
AND IOWA POINT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS...AND NORTHWESTERN MISSOURI.

LAT...LON 4034 9488 4013 9493 4012 9505 4008 9504
      4007 9506 4005 9501 3994 9499 3983 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4012 9539 4018 9548 4024 9547 4025 9553
      4054 9511
TIME...MOT...LOC 2351Z 242DEG 33KT 4013 9541

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 11:54 PM CDTSpecial Weather StatementEAXJohnson, Wyandotte36 min
Oct 6, 2:48 AM CDTSevere Thunderstorm WarningEAXLinn, Miami27 min
Oct 6, 3:13 AM CDTSevere Thunderstorm WarningEAXMiami32 min
Oct 6, 5:53 AM CDTAreal Flood AdvisoryEAXLinn, Miami3 hr
Oct 6, 6:16 PM CDTSevere Thunderstorm WarningEAXLinn44 min
Oct 5, 11:45 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb30 min
Oct 6, 12:09 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray36 min
Oct 6, 12:43 AM CDTSpecial Weather StatementEAXRay47 min
Oct 6, 4:46 AM CDTRiver Flood WarningEAXClay, Platte26 hr
Oct 6, 5:34 AM CDTRiver Flood WarningEAXClay, Ray28 hr
Oct 6, 6:52 PM CDTSpecial Weather StatementEAXHolt38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.